Washington, 2021Winter Storm in Washington, December 22 to 24, 2021
December 22 to 24, 2021 · NWS OTX · 1 event in 1 county or zone
As cold air was deep and entrenched along the east slopes of the Cascades, passing precipitation systems brought heavy precipitation to the Cascades. Total snow accumulations, from December 22 through 24th, were between 15 to 30 inches in locations such as Stevens Pass, Holden Village, and Stehekin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As cold air was deep and entrenched along the east slopes of the Cascades, passing precipitation systems brought heavy precipitation to the Cascades. Total snow accumulations, from December 22 through 24th, were between 15 to 30 inches in locations such as Stevens Pass, Holden Village, and Stehekin. Winds reached gusts of 25 mph and created blowing snow in the Cascade gaps.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 22, 3:00 AM PST, 1 hour earlier.
Area forecast discussion, Dec 22, 3:00 AM PST, 1 hour before
Area Forecast Discussion
National Weather Service Spokane WA
300 AM PST Wed Dec 22 2021
.SYNOPSIS...
Snow will exit the Inland Northwest this morning. Temperatures
this afternoon and again Thursday afternoon will be mild with
readings in the 30s and low 40s. Christmas Eve and Christmas day
will feature scattered snow showers and seasonably cool
temperatures. Our weather will become noticeably colder Sunday and
Monday followed by a strong surge of Arctic air Tuesday.
Temperatures during the middle to later part of next week will
likely be some of the coldest we have seen in a few years.
&&
.DISCUSSION...
Today through Thursday night: Earlier model guidance yesterday began
to suggest that there was the possibility for the snow to end before
the morning commute in areas, such as Spokane-Coeur d'Alene. This
guidance was right - the snow is fast passing now and should be out
of the area, and our south, by 12Z or so. Snow will continue in
areas to our north/northeast, but what was possibly going to be a
high impact morning commute, does not appear is going to happen.
Portions of the ID Panhandle and Cascades have the potential to see
more light precipitation, but most will have a break before the next
round this evening.
Overnight into Thursday afternoon, there will be another round of
widespread showers. Consistent southerly flow will help keep
temperatures mild and snow levels supportive of rain, or rain/snow
mix, across areas such as the Basin, Spokane-Cd'A, and Palouse on
Thursday. In the lowlands, any snow will be light, likely less than
an inch. Moderate snow is expected in the Cascades and ID Panhandle
mountains. The mountain passes, such as Stevens and Lookout, have
the chance for 7 to 12" snow accumulation over a 24 hour period.
The high temperatures will reach the mid-30s to low 40s for most of
the region this mid-week. With the current outlook, Thursday will be
the warmest of the foreseeable future. Temperatures will be on a
downhill trend from here.
With today's arriving front, winds will pick up late this morning
with the potential to reach 15-25KTs, in areas such as the Basin,
West Plains, Purcell Trench, and Cascade gaps. On Thursday, the
following cold front will be accompanied by another round of breezy
winds. West-southwesterly winds will pick up across the Basin and
West Plains in the afternoon with possible gusts to 25-35KTS. JS
Christmas Eve and Christmas Day: A cold upper level trough will
descend out of British Columbia on Friday and become positioned
off the coast of Washington and Oregon through the weekend. The
Inland Northwest will be in the precarious position with very cold
arctic air bottled up across BC and banked along the Continental
Divide of Montana. At this time it doesn't look like the Arctic
air will surge into our region until late Sunday or Monday, but
the trough overhead Friday and Saturday will favor convective snow
showers. This type of pattern gives us fits since the smallest
disturbance embedded in these cold troughs can produce locally
heavy snow showers that are very difficult to forecast accurately.
Couple that with afternoon temperatures in the 30s and ground
temperatures below freezing, snow squalls can cause travel
problems with brief bursts of snow that melt and refreeze.
Sunday through Tuesday: A reservoir of bitterly cold air over BC,
Alberta, and northwest Montana will likely penetrate into eastern
Washington and north Idaho next week. The evening model suite
suggests that some of this arctic air will surge south of the BC
border Sunday or Sunday night as the upper trough off the coast
descends into the Great Basin. Then a stronger surge of very cold
air is predicted for Tuesday and Wednesday. At this time, ensemble
based guidance suggests that our coldest temperatures with this
cold outbreak will occur Wednesday through the first weekend of
January. Afternoon temperatures Monday should be in the teens and
20s. By Wednesday, highs may struggle to reach the teens and it
may remain that cold into the weekend. Widespread subzero lows are
advertised for several days during the middle to latter part of
next week as well. /GKoch
&&
.AVIATION...
06Z TAFS: The next wave moves in tonight into early Wednesday.
This will bring snow and MVFR/IFR conditions to the GEG/SFF/COE,
with the best chance for snow before 15Z. More transient chances
will be found toward MWH/EAT. The snow comes a bit later around
PUW, with limited -ra/-sn risk near LWS. Ceiling/vis may improve
some in the afternoon, especially near MWH/PUW/LWS but may hold
lower elsewhere. The next chance for rain/snow comes in after
00-03Z Thursday (Wednesday evening). Some LLWS is projected toward
the latter part of the TAF period too. /Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 38 32 39 27 35 26 / 80 70 50 30 50 60
Coeur d'Alene 39 32 39 27 35 26 / 90 70 70 50 60 80
Pullman 37 31 37 26 33 25 / 60 70 70 40 40 60
Lewiston 43 36 44 32 40 30 / 30 30 50 30 20 30
Colville 33 28 39 21 34 23 / 80 70 60 30 60 60
Sandpoint 36 32 38 28 32 26 / 90 90 90 80 90 90
Kellogg 38 33 38 29 33 27 / 90 90 90 80 80 80
Moses Lake 37 28 41 26 40 24 / 10 40 10 10 30 20
Wenatchee 35 29 39 24 34 23 / 20 50 40 40 30 20
Omak 35 29 39 23 34 24 / 30 50 30 20 40 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until noon PST today for Coeur d'Alene
Area-Northern Panhandle.
Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Thursday for Central Panhandle Mountains.
WA...Winter Weather Advisory until noon PST today for Northeast
Mountains-Spokane Area-Upper Columbia Basin.
Winter Storm Warning until 4 AM PST Thursday for Western Chelan
County.
&&Hazardous weather outlook, Dec 21, 5:18 AM PST, 22 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
518 AM PST Tue Dec 21 2021
IDZ002>004-026-027-WAZ031>036-038-041-043-044-047-049-221330-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Okanogan Highlands-Wenatchee Area-Okanogan Valley-
Waterville Plateau-Central Chelan County-Western Okanogan County-
518 AM PST Tue Dec 21 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Precipitation will return as snow late this evening bringing light
widespread snow accumulations.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Most precipitation will transition to rain Wednesday morning.
There will be multiple rounds of light snow through the week into
the weekend, along with much colder temperatures.
IDZ001-WAZ037-048-221330-
Northern Panhandle-Northeast Mountains-Western Chelan County-
518 AM PST Tue Dec 21 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Precipitation will return as snow late this evening bringing
moderate snow accumulations. The heaviest snow will be for the
Cascades, northeastern Washington mountains, and northern Idaho.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Snow accumulations will continue into the early afternoon on
Wednesday. There will be multiple rounds of light snow throughout
the week into the weekend, along with much colder temperatures.
Winter Storm, Western Chelan County
- When
- December 22, 4:00 AM PST to December 24, 4:00 AM PST
- Where
- Western Chelan County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.869, -120.619 (the zone’s center; the record gives no point)
Heavy snow with strong gusty winds led to poor visibility and dangerous driving conditions in the Cascades. The Washington Department of Transportation reported that Highway 2, at Stevens Pass, was closed due to multiple collisions and spin outs on December 23rd. Stevens Pass measured a three day total snow accumulation of 32 inches. Due to the short term, heavy snowfall, avalanche control was performed following the winter storm's passage.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Nevada, December 22 to 27, 202157 kt wind · 16 events
- Heavy Snow and High Wind in Nevada, December 22 to 24, 202163 kt wind · 16 events
- Winter Storm and Heavy Snow in Idaho, December 22 to 27, 202115 events
- Heavy Snow and Winter Weather in Maine, December 22, 20219 events
- Heavy Snow in Washington, December 22 to 26, 20214 events
- Winter Weather in Vermont, December 22, 20213 events
- Winter Weather in Massachusetts, December 22, 20212 events
- Blizzard in Alaska, December 22 to 23, 20212 events
- Heavy Rain in Hawaii, December 22, 20212 events
- Winter Weather in Massachusetts, December 22, 2021$5,000 · 2 events
- Blizzard in Alaska, December 22 to 23, 20211 event
- Heavy Snow in Washington, December 22 to 24, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996138.